Alert archive / South Dakota / Red Flag Warnings in 2022
Red Flag Warning 12, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Apr 13, 2022, 4:26 PM CDT for 5 counties in Iowa; 10 counties in South Dakota; Dakota County, Dixon County, Nebraska. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 13, 2022, 4:26 PM CDT (21:26 UTC)
- Expired
- Apr 13, 2022, 8:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Sioux Falls, SD
Counties Cherokee County, IA, Ida County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Bon Homme County, SD, Clay County, SD, Davison County, SD, Hanson County, SD, Hutchinson County, SD, Lincoln County, SD, McCook County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 67 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1995 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- -269 m²/s²
- 0-3 km storm-relative helicity
- -234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
130 WWUS83 KFSD 132126 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 426 PM CDT Wed Apr 13 2022 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT FOR GUSTY WINDS AND LOW HUMIDITY FOR THE LOWER JAMES RIVER VALLEY INTO WEST CENTRAL IOWA... IAZ012-020-021-031-032-NEZ013-014-SDZ059>061-065>071-140100- /O.NEW.KFSD.FW.W.0012.220413T2126Z-220414T0100Z/ Sioux-Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Davison-Hanson- McCook-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-Union- 426 PM CDT Wed Apr 13 2022 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE LOWER JAMES RIVER VALLEY INTO WEST CENTRAL IOWA... The National Weather Service in Sioux Falls has issued a Red Flag Warning, which is in effect until 8 PM CDT this evening. * AFFECTED AREA...In Iowa...Fire weather zone 012 Sioux, Fire weather zone 020 Plymouth, Fire weather zone 021 Cherokee, Fire weather zone 031 Woodbury, and Fire weather zone 032 Ida.In Nebraska...Fire weather zone 013 Dixon and Fire weather zone 014 Dakota.In South Dakota...Fire weather zone 059 Davison, Fire weather zone 060 Hanson, Fire weather zone 061 McCook, Fire weather zone 065 Hutchinson, Fire weather zone 066 Turner, Fire weather zone 067 Lincoln, Fire weather zone 068 Bon Homme, Fire weather zone 069 Yankton, Fire weather zone 070 Clay, and Fire weather zone 071 Union. * WIND...West northwest winds gusting as high as 35 to 45 mph. * HUMIDITY...As low as 20 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
364 WWUS83 KFSD 140100 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 800 PM CDT Wed Apr 13 2022 IAZ012-020-021-031-032-NEZ013-014-SDZ059>061-065>071-140200- /O.EXP.KFSD.FW.W.0012.000000T0000Z-220414T0100Z/ Sioux-Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Davison-Hanson- McCook-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-Union- 800 PM CDT Wed Apr 13 2022 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW HUMIDITY FOR THE LOWER JAMES RIVER VALLEY INTO WEST CENTRAL IOWA... Although winds will remain quite gusty into the evening, humidity levels have begun to improve as temperatures drop off. Therefore, the red flag warning will be allowed to expire. Please be aware that winds will be as strong, if not stronger, on Thursday, with low humidity levels once again expected. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Apr 13, 3:19 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Apr 13, 3:19 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
319 PM CDT Wed Apr 13 2022
.SHORT TERM...(This Evening through Thursday)
Issued at 318 PM CDT Wed Apr 13 2022
Aside from some lingering stratus east of I-29, latest satellite
imagery shows quiet conditions across the region, with current
temperatures hovering in the 30s to 40s. Winds during this time have
also remained quiet breezy, with westerly to northwesterly gusts
ranging between 35 to 50 mph. That being said, think it is worth
emphasizing that elevated fire danger still remains possible along
the MO River Valley this afternoon and evening - especially since
yesterdays storms did little in the way of relieving dry fuels.
Heading into the overnight period, expect largely quiet conditions
to prevail as an upper level low slowly drifts overhead. While
overall lift with this feature remains rather weak, a few hi-res
models do suggest that flurries and possibly light snow, albeit
brief, may occur along and north of Hwy-14. Still not expecting much
if any in the way of accumulations, but will continue to carry
slight PoPs through tomorrow morning.
Otherwise, expect another quiet and unseasonably cool day to prevail
Thursday, with highs ranging from the mid 30s to mid 40s. However,
unlike today, believe we'll see more widespread gusts between 45
to 55 mph in response to a stout LLJ (~50kt) and tightening SPG
building overhead. Thus, after collaboration with neighbors, have
expanded the wind advisory tomorrow to now include our entire
area. While this should come as no surprise, do want to reiterate
that antecedent dry conditions, breezy winds, and falling
dewpoints, will yet again lead to another day of elevated fire
danger across much of our area. So, we encourage you to exercise
caution, as wildfires may spread quickly under these conditions.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 318 PM CDT Wed Apr 13 2022
Should see breezy westerly winds gradually diminish Thursday
evening, though gusts between 20 to 30 mph will remain possible for
much of the overnight period. As a result, expect overnight lows in
the 20s to feel quite brisk, as wind chill values fall into the
single digits to lower teens.
Look for unseasonably cool temperatures to continue through the
weekend with the aid of northerly sfc winds. Currently have
afternoon highs largely remaining in the upper 30s to 40s, with lows
falling into the 20s.
Precipitation chances return to the forecast Sunday as an upper
level trough and its associated sfc cold front push eastward across
the Northern Great Plains. While most guidance generally agrees that
the best chances will occur Sunday afternoon and evening, have opted
to leave model blend of PoPs for the time being given the degree of
model variability that still exist. Otherwise, expect highs in 40s
and lows in the 20s to continue heading into the new week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 647 AM CDT Wed Apr 13 2022
Current satellite shows lingering stratus across the area this
morning. The stratus is sitting at MVFR status along and north of
a line from Huron to Sioux Falls to Sheldon, Iowa. MVFR stratus
should move out by mid morning and restoring ceilings to VFR
status. VFR conditions continue for the rest of the day before
another chance for MVFR ceilings rotates back in from the
northwest overnight. This second wave of stratus is likely to
affect locations along and north of the Highway 14 corridor,
including KHON. There is some uncertainty that this stratus may
reach as far south as KFSD. Confidence is not high enough to
include in a TAF at this time but trends will be monitored.
Strong west/northwest winds continue today, gusting into the 30-40
knot range. No break from the winds as they continue, and slightly
strengthen, through the end of the TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 7 AM to 7 PM CDT Thursday for SDZ070-071.
Wind Advisory until 7 PM CDT Thursday for SDZ038>040-050-052>069.
MN...Wind Advisory from 7 AM to 7 PM CDT Thursday for MNZ071-072-080-
081-089-090-097-098.
IA...Wind Advisory from 7 AM to 7 PM CDT Thursday for IAZ001>003-
012>014-020>022-031-032.
NE...Wind Advisory from 7 AM to 7 PM CDT Thursday for NEZ013-014.
&&
SHORT TERM...SST
LONG TERM...SST
AVIATION...MeyersHazardous weather outlook, Apr 13, 3:52 AM CDT, 12 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 352 AM CDT Wed Apr 13 2022 IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040- 052>062-064>067-140900- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Lincoln-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury- Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison- Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner- 352 AM CDT Wed Apr 13 2022 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight West to northwest winds will gust to 35 to 45 mph today. This will create a high to very high fire danger for many locations, especially those that received very little rain yesterday. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Wind gusts of 40 to 55 mph are expected on Thursday which will again lead to high to very high fire danger. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ020>022-031-032-NEZ013-014-SDZ050-063-068>071-140900- Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory- Charles Mix-Bon Homme-Yankton-Clay-Union- 352 AM CDT Wed Apr 13 2022 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight West to northwest winds will gust to 35 to 45 mph today. These strong winds coupled with very dry air will create a very high fire danger for many locations, especially those that received very little rain yesterday. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Wind gusts of 40 to 55 mph are expected on Thursday and along with a very dry air mass will again lead to a very high fire danger. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 7:37 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Ida, Woodbury | 68 min |
| Apr 12, 8:13 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 16 min |
| Apr 13, 4:53 AM CDT | Wind Advisory | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 38 hr |
| Apr 12, 7:29 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 12 min |
Nearby
Red Flag Warnings in South Dakota, 2022Red Flag Warnings in Iowa, 2022Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.